Get Narcan, use fentanyl test strips with any drugs, and never use alone. That's the primary message in an overdose alert issued by Hamilton County Thursday after 16 people died from Sept. 30 through Wednesday.
The deaths are believed to be from overdoses of fentanyl, officials said. Three people all died in the same location in an apartment on Clifton Avenue, according to Hamilton County coroner's reports. They were 33, 31 and 44. One was from Newport and the other two appear to be from the Clifton Avenue address in Cincinnati. The 31-year-old was a woman.
Emergency departments also saw a surge in suspected overdoses this week, with nine on Wednesday and 10 on Tuesday, officials said.
Many of those who died or overdosed were using cocaine or methamphetamine. They may or may not been aware that fentanyl was in their drugs, said Newtown Police Chief Tom Synan, a coordinator with the Hamilton County Addiction Response Coalition.
Anyone who uses drugs of any kind should be using fentanyl test strips, carry naloxone and never use alone.
Hamilton County Public Health issued the public health alert with the coalition. "Fentanyl may be in your drug supply!" the alert issued Thursday states.
"We don't know if it's intentional or unintentional use (of fentanyl)," Synan said. "We do know that the overdoses are impacting people who do not typically use opioids."
"We believe that it's tainting the drug supply of those people who are using cocaine and methamphetamine," he said. "And we know that those using those drugs may be unaware that fentanyl is in them."
That's why the coalition is urging people to get Narcan or other naloxone, which can restore breathing in those who are overdosing, and to get fentanyl test strips.
Narcan available at vending machineCall Caracole in Northside for assistance with the machine
Hamilton County Public Health harm reduction services sites can be found at the health department's site. The list includes locations throughout Southwest Ohio. Harm reduction supplies can be accessed in Northern Kentucky, too. Go to the Northern Kentucky Health Department and search safe access supplies. Or call 513-316-7725, the alert notes.
Caracole stocks a vending machine to provide access to safer-use supplies in addition to offering harm-reduction supplies weekly. People should call Caracole for help with accessing the machine.
If you're alone, you can call Never Use Alone before using drugs at 800-484-3731.
Anyone who administers Narcan should also call 911, as the effect only lasts about 90 minutes, experts say.
This article originally appeared on Cincinnati Enquirer: 16 likely overdose deaths prompt health department alert